Health Library

Acetaminophen and codeine overdose

Acetaminophen and codeine overdose

Tylenol #3 overdose; Phenaphen with codeine overdose; Tylenol with codeine overdose


Acetaminophen (Tylenol) and codeine is a prescription pain medicine. It is an opioid pain reliever used only for pain that is severe and is not helped by other types of painkillers.

Acetaminophen and codeine overdose occurs when someone takes more than the normal or recommended amount of this medicine, either by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient


Acetaminophen combined with codeine


Where Found


Acetaminophen with codeine is commonly sold under the name Tylenol #3.




Below are symptoms of an overdose of acetaminophen combined with codeine in different parts of the body.


  • Shallow breathing
  • Slow and labored breathing
  • Stopped breathing


  • Very small pupils


  • Low blood pressure


  • Coma (lack of responsiveness)
  • Convulsions
  • Drowsiness
  • Stupor (lack of alertness)


  • Bluish skin (fingernails and lips)
  • Cold, clammy skin
  • Heavy sweating


  • Nausea and vomiting
  • Spasms of the stomach and intestines
  • Liver failure


  • Kidney failure


Home Care


Seek medical help right away. This type of overdose can cause death. Do NOT make the person throw up unless poison control or a health care provider tells you to.


Before Calling Emergency


Have this information ready:

  • Person's age, weight, and condition
  • Name of the medicine and the strength of the medicine (if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medicine was prescribed for the person


Poison Control


Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.


What to Expect at the Emergency Room


Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may be admitted to the hospital and may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including oxygen and a tube through the mouth into the lungs
  • Chest x-ray
  • CT scan (advanced imaging) of the brain
  • ECG (electrocardiogram, or heart tracing)
  • Intravenous fluids (through a vein)
  • A laxative
  • Medicine to reverse the effects of the poison and treat symptoms
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

If there is a high level of acetaminophen in the blood, the person will be given N-acetyl cysteine. This drug is called an antidote. It counteracts the effects of the acetaminophen. Without it, deadly liver failure may occur.


Outlook (Prognosis)


How well a person does, depends on the amount of medicine swallowed and how quickly the treatment was received. The faster a person gets medical help, the better the chance for recovery. If breathing has been depressed for a long period before treatment, brain injury may occur.

If an antidote can be given, recovery from an acute overdose often occurs within 24 to 48 hours. Recovery takes longer, if the liver is affected, and the person may not fully recover.




Aronson JK. Opioid receptor agonists. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:348-380.

Nikolaides JK, Thompson TM. Opioids. Hatten BW. Aspirin and nonsteroidal agents. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.

BACK TO TOPText only


        A Closer Look


          Self Care


            Tests for Acetaminophen and codeine overdose


            Review Date: 7/2/2017

            Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

            The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.